Alert archive / Indiana / Gale Warnings in 2017

Gale Warning 6, NWS Northern Indiana

March 7, 2017

NWS Northern Indiana issued this gale warning at Mar 7, 2017, 4:35 AM EST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 7, 2017, 4:35 AM EST (09:35 UTC)
Expired
Mar 7, 2017, 3:57 PM EST
In force
11 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

010 
WHUS73 KIWX 070935
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
435 AM EST TUE MAR 7 2017

LMZ043-046-071745-
/O.NEW.KIWX.GL.W.0006.170307T0935Z-170308T0000Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
435 AM EST TUE MAR 7 2017

...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
GALE WARNING...WHICH IS IN EFFECT UNTIL 7 PM EST THIS EVENING. 

* WINDS: SOUTHWEST 15 TO 25 KNOTS WITH GUSTS TO 35 KNOT GALES. 

* WAVES: 3 TO 6 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
2 follow-up statements
338 
WHUS73 KIWX 071459
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
959 AM EST TUE MAR 7 2017

LMZ043-046-072300-
/O.CON.KIWX.GL.W.0006.000000T0000Z-170308T0000Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
959 AM EST TUE MAR 7 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

A GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING. 

* WINDS: SOUTHWEST TO WEST 15 TO 25 KNOTS WITH GUSTS TO 35 KNOT 
GALES.

* WAVES: 3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR 
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
919 
WHUS73 KIWX 072057
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
357 PM EST TUE MAR 7 2017

LMZ043-046-080500-
/O.CAN.KIWX.GL.W.0006.000000T0000Z-170308T0000Z/
/O.NEW.KIWX.SC.Y.0017.170307T2057Z-170308T1200Z/
/O.NEW.KIWX.GL.W.0007.170308T1200Z-170308T2300Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
357 PM EST TUE MAR 7 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...
...GALE WARNING IN EFFECT FROM 7 AM TO 6 PM EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
GALE WARNING...WHICH IS IN EFFECT FROM 7 AM TO 6 PM EST
WEDNESDAY. A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS
SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 7 AM EST WEDNESDAY. 

* WINDS: SOUTHWEST 15 TO 30 KNOTS TONIGHT. WEST 20 TO 30 KNOTS ON
  WEDNESDAY WITH GUSTS TO 35 KNOT GALES.


* WAVES: 3 TO 6 FEET TONIGHT BUILDING TO 5 TO 10 FEET WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR 
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Mar 7, 12:36 AM EST, 3 hours 59 minutes earlier.

Area forecast discussion, Mar 7, 12:36 AM EST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1236 AM EST Tue Mar 7 2017

.SYNOPSIS...
Issued at 1230 AM EST TUE Mar 7 2017

It will be windy tonight ahead of a line of showers and
thunderstorms which will move across the region overnight.
Isolated wind gusts to 50 mph are possible with any shower or
thunderstorm. A strong cold front will push all rain out of the
area after daybreak with mostly sunny skies and breezy conditions
expected on Tuesday. Temperatures will generally be in the 50s
during the day. Colder air can then be expected for much of the
remainder of this week into early next week with the possibility
of snow and more wintry conditions.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 311 PM EST Mon Mar 6 2017

The main focus tonight into Tuesday will be on winds and timing of
higher rain chances with frontal passage early Tuesday.

Moisture convergence/warm advection within broad area of isentropic
lift on the nose of strengthening low level southwest flow will
likely continue to generate scattered to numerous showers across
mainly our ne IN/nw OH counties into the early evening.
Cloudy/mild/breezy/mainly dry otherwise into this evening and
early overnight.

Rapidly deepening mid latitude cyclone north to near the
Manitoba/Ontario border will force a trailing cold front through the
local area by later tonight/early Tuesday morning. Strong moisture
advection (850 mb dewpoints to near 10C) within 60-70 kt pre-frontal
low level jet core, and good upper level divergence, should have
no problem forcing a line of heavier showers and perhaps some
embedded thunder through during this time. The main uncertainty at
this point is the wind gust potential with this line as it
progresses through. If upstream convective line doesn't completely
fall apart into more stable airmass we could tap into 975-925 mb
layer (40-50 kts) into areas west of I-69 08-10z and points east
10-13z.

Drying and overspread of deep subsidence post-frontal will afford a
quick clearing trend on Tuesday. This clearing/deep mixing will
offset cold advection somewhat keeping temperatures nearly steady in
the 50s. This will also allow winds to pick back up during the
afternoon.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 311 PM EST Mon Mar 6 2017

Persistent/tight low level height gradient on the southern fringe
of leftover/deep occluded low near James Bay will lead to a windy
Wednesday as lapse rates steepen under cold pocket aloft.
Forecast sounding momentum transfer progs point to near advisory
(45 mph) gusts possible late morning/afternoon. Winds relax by
Wednesday night/Thursday morning as surface ridging finally builds
in. Shot of colder air in wake of a secondary cold front will
result in a cooler day when compared to Tuesday, though still
above normal thanks to ample sunshine/deep mixing.

A transition to a more progressive/colder west-northwest flow regime
is expected late this week and beyond as some semblance of an
eastern Canada/Labrador block sets up. This more suppressed/active
flow with numerous waves of pacific origin interacting with a
persistent OH/Mid MS Valley frontal zone will set the stage for a
colder and possibly active (snow?) pattern during this time. There
appears to be 3 separate waves to watch. Models shear out the first
minor wave later Thursday/Thursday night resulting in low PoPs and a
light rain/snow mix at best. The system to watch is on Saturday as a
more formidable upper wave has some room to amplify and continues to
look more likely to have a swath of accumulating snow on its
northern fringe. The problem at this range is the details/track with
the 12z suite overall trending toward a more suppressed/
dry/southerly track of system (something to watch regardless). A
brief respite in between waves then on Sunday before the next
shortwave and rain/snow chances arrive early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1228 AM EST Tue Mar 7 2017

Primary focus still on approaching line of showers and storms with
gusty wind potential overnight. Line is showing some signs of
slowly weakening but KIWX Vad Wind Profile shows very strong winds
of 40 knots just off the deck and 55-70 knots between 2-3kft.
These can easily be mixed down to surface with any stronger shower
or tsra. Have kept mention of 40-45 knots in terminals and
adjusted timing of line based on latest hires guidance and radar
trends. Some showers developing ahead of the main line and KSBN
could see a few of these after 07z. Strong subsidence and drying
behind front during the day so clearing and VFR with gusty winds
again in afternoon expected.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Gale Warning until 4 AM EST early this morning for LMZ043-046.

&&

SYNOPSIS...Lashley
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Lashley

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 6, 3:20 PM EST, 13 hours 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
320 PM EST Mon Mar 6 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-072030-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
320 PM EST Mon Mar 6 2017 /220 PM CST Mon Mar 6 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...This afternoon and Tonight

There is a chance for thunderstorms later tonight between 2am and
8am EST. Organized severe storms are not expected. However,
wind gusts of 40 to 50 mph will be possible with showers and possible
storms during this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds will gust up to 35 mph on Tuesday and up to 45 mph during the
late morning and afternoon hours on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-072030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
320 PM EST Mon Mar 6 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

Winds will increase, with gale force wind gusts expected this
afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Conditions will remain hazardous through mid week for small craft,
with gale force wind gusts possible once gain by late Tuesday night
into Wednesday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Mar 7, 1:03 AM EST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Northern Indiana
103 AM EST Tue Mar 7 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>080-070815-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-
Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-
White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-Berrien-Cass MI-St. Joseph MI-Branch-
Including the cities of Michigan City, La Porte, South Bend,
Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee,
Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville,
Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake,
Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver,
Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone,
Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven,
Monticello, Monon, Brookston, Logansport, Royal Center, Peru,
Grissom AFB, Mexico, Wabash, North Manchester, Huntington,
Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City,
Upland, Hartford City, Montpelier, Portland, Dunkirk, Niles,
Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan,
Paw Paw Lake, Dowagiac, Cassopolis, Marcellus, Sturgis,
Three Rivers, White Pigeon, Mendon, Coldwater, and Bronson
103 AM EST Tue Mar 7 2017 /1203 AM CST Tue Mar 7 2017/

...STRONG GUSTY WINDS EXPECTED OVERNIGHT AND THUNDERSTORMS
POSSIBLE...

Strong southerly wind gusts between 35 and 45 mph can be expected
overnight ahead of a strong cold front. A line of showers and a
few thunderstorms will move into the area after 3 am EST...2 am
CST. These showers and storms may produce some wind gusts to
between 50 and 55 mph as they pass through. Loose objects will be
blown around and high profile vehicles will encounter difficulties
from the stronger gusts. Weaker trees and tree limbs may be blown
down and some power outages are possible.
Special weather statement, Mar 7, 3:15 AM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Northern Indiana
315 AM EST TUE MAR 7 2017

INZ003-004-012>015-020-022-MIZ077-070915-
La Porte-St.
Joseph-Cass-White-Marshall-Fulton-Pulaski-Starke-Berrien-
315 AM EST TUE MAR 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WHITE...ST. JOSEPH...
PULASKI...FULTON...CASS...STARKE...MARSHALL...LA PORTE AND BERRIEN
COUNTIES...

At 312 AM EST/212 AM CST/, radar indicated a line of weakening but
still strong thunderstorms located along a line extending from
Beverly Shores to near Goodland. Movement was east at 70 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms along with brief heavy downpours. Small trees and limbs may
be blown down. Isolated power outages are also possible.

Locations impacted include...
South Bend, Michigan City, La Porte, Logansport, Niles, Benton
Harbor, Plymouth, Rochester, Westville, Monticello, Buchanan, Knox,
Georgetown, Winamac, Trail Creek, Gulivoire Park, Benton Heights,
Fair Plain, Bridgman and Walkerton.

This includes the following highways...
 INTERSTATE 196 between MILE MARKERs 0 and 7.
 INTERSTATE 65 between MILE MARKERs 185 and 198.
 INTERSTATE 80 IN INDIANA between MILE MARKERs 38 and 78.
 INTERSTATE 94 IN INDIANA between MILE MARKERs 33 and 45.
 INTERSTATE 94 IN MICHIGAN between MILE MARKERs 0 and 21, and between
MILE MARKERs 24 and 42.

LAT...LON 4057 8621 4056 8636 4070 8637 4069 8652
      4074 8652 4074 8675 4056 8677 4056 8709
      4074 8710 4083 8710 4084 8699 4090 8698
      4091 8693 4171 8693 4189 8662 4224 8636
      4224 8622
TIME...MOT...LOC 0812Z 257DEG 68KT 4166 8698 4073 8729

SLL
Special weather statement, Mar 7, 4:15 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Northern Indiana
415 AM EST TUE MAR 7 2017

INZ004>009-014>018-023>025-MIZ078>080-071015-
Miami-Huntington-St.
Joseph-Steuben-Marshall-Wabash-Lagrange-Noble-Whitley-Kosciusko-
Allen-De Kalb-Fulton-Elkhart-Branch-St. Joseph-Cass-
415 AM EST TUE MAR 7 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT ELKHART...NORTHERN
WABASH...NOBLE...WHITLEY...NORTHERN HUNTINGTON...KOSCIUSKO...
LAGRANGE...STEUBEN...ALLEN...EASTERN ST. JOSEPH...DE KALB...FULTON...
NORTHWESTERN MIAMI...EASTERN MARSHALL...CASS...ST. JOSEPH AND BRANCH
COUNTIES...

At 412 AM EST, a line of strong thunderstorms were extended from
near Constantine Michigan to Goshen and Rochester Indiana, moving
northeast at 70 mph.

Wind gusts up to 50 mph are possible with the stronger storms. Small
trees and limbs may be blown down. Isolated power outages are also
possible.

Locations impacted include...
Fort Wayne, South Bend, Elkhart, Mishawaka, Goshen, New Haven,
Warsaw, Auburn, Niles, Sturgis, Coldwater, Kendallville, Columbia
City, Angola, Three Rivers, Nappanee, Garrett, Rochester, North
Manchester and Dowagiac.

This includes the following highways...
 INTERSTATE 469 between MILE MARKERs 0 and 30.
 INTERSTATE 69 IN INDIANA between MILE MARKERs 294 and 357.
 INTERSTATE 69 IN MICHIGAN between MILE MARKERs 1 and 21.
 INTERSTATE 80 IN INDIANA between MILE MARKERs 79 and 155.

LAT...LON 4093 8481 4091 8637 4146 8623 4206 8620
      4207 8484
TIME...MOT...LOC 0912Z 244DEG 71KT 4103 8625

SLL
Special weather statement, Mar 7, 4:25 AM EST, 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
425 AM EST TUE MAR 7 2017

INZ022>027-032>034-071015-
Wabash-Miami-Jay-Huntington-Blackford-Adams-Wells-Cass-Grant-
425 AM EST TUE MAR 7 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WABASH...GRANT...
BLACKFORD...HUNTINGTON...WELLS...ADAMS...EASTERN CASS...JAY AND MIAMI
COUNTIES...

At 422 AM EST, strong thunderstorms were clustered near Logansport,
moving east at 55 mph.

Wind gusts of 50 to 55 mph are possible with this line of storms as
they move east. Additional showers and thunderstorms are possible
ahead of this line. Small trees and limbs may be blown down.
Isolated power outages are also possible. This line will approach
the Indiana and Ohio state line between 530 am and 600 am EST.

Locations impacted include...
Marion, Huntington, Peru, Wabash, Bluffton, Decatur, Portland,
Hartford City, Gas City, Berne, Upland, Ossian, Fairmount, Dunkirk,
Grissom Afb, Montpelier, Jonesboro, Redkey, Geneva and Sweetser.

This includes INTERSTATE 69 IN INDIANA between MILE MARKERs 252 and
292.

LAT...LON 4038 8522 4038 8586 4056 8587 4056 8637
      4068 8634 4091 8620 4092 8481 4031 8481
      4031 8521
TIME...MOT...LOC 0922Z 265DEG 44KT 4074 8627

SLL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 2:40 AM ESTSpecial Marine WarningIWX2 hr
Mar 7, 3:15 AM ESTSpecial Weather StatementIWXCass, Fulton, LaPorte, Marshall, Pulaski, Saint Joseph and 2 more60 min
Mar 7, 3:44 AM ESTSevere Thunderstorm WarningIWXCass, White46 min
Mar 7, 4:15 AM ESTSpecial Weather StatementIWXAllen, DeKalb, Elkhart, Fulton, Kosciusko, LaGrange and 3 more60 min
Mar 7, 4:25 AM ESTSpecial Weather StatementIWXAdams, Blackford, Grant, Huntington, Jay, Miami and 2 more50 min
Mar 7, 5:18 AM ESTSpecial Weather StatementIWXAdams, Blackford, Grant, Huntington, Jay, Wells57 min
Mar 7, 6:28 AM ESTSpecial Weather StatementIWXJay32 min
Mar 7, 12:36 PM ESTHigh Wind WatchIWXDeKalb, Elkhart, LaGrange, Noble, Steuben9 hr
Mar 7, 3:21 PM ESTWind AdvisoryIWXAdams, Allen, Blackford, Cass, Fulton, Grant and 10 more27 hr
Mar 7, 3:57 PM ESTGale WarningIWX26 hr
Mar 7, 3:57 PM ESTSmall Craft AdvisoryIWX15 hr

Nearby

Gale Warnings in Indiana, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.